July 2018
Volume 59, Issue 9
Open Access
ARVO Annual Meeting Abstract  |   July 2018
Idiopathic intracranial hypertension associated with gender transitioning hormonal therapy
Author Affiliations & Notes
  • Huy Vu Nguyen
    Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts, United States
  • Elizabeth Fortin
    Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts, United States
  • Aubrey L Gilbert
    Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts, United States
  • Ivana Vodopivec
    Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts, United States
  • Nurhan Torun
    Ophthalmology, Beth Israel Deaconess Medical Center, Boston, Massachusetts, United States
  • Dean M Cestari
    Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts, United States
  • Joseph F Rizzo
    Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts, United States
  • Footnotes
    Commercial Relationships   Huy Nguyen, None; Elizabeth Fortin, None; Aubrey Gilbert, None; Ivana Vodopivec, None; Nurhan Torun, None; Dean Cestari, None; Joseph Rizzo, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science July 2018, Vol.59, 2191. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Huy Vu Nguyen, Elizabeth Fortin, Aubrey L Gilbert, Ivana Vodopivec, Nurhan Torun, Dean M Cestari, Joseph F Rizzo; Idiopathic intracranial hypertension associated with gender transitioning hormonal therapy. Invest. Ophthalmol. Vis. Sci. 2018;59(9):2191.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : While certain endocrine issues such as Addison’s disease and corticosteroid withdrawal have been linked with the development of idiopathic intracranial hypertension (IIH), there is still a debate on whether exogenous hormones could play a role in precipitating the disease. The growing use of such therapy for gender transition provides an opportunity to explore this possibility. We performed a retrospective review evaluating the clinical characteristics of gender-transitioning patients who were diagnosed with IIH.

Methods : All transgender patients taking exogenous hormones for female-to-male (FTM) and male-to-female (MTF) transitions who were diagnosed with IIH at Massachusetts Eye and Ear Infirmary (MEEI) and Beth Israel Deaconess Medical Center (BIDMC) between August 2014 and November 2017 were included. Visual acuity, type and dose of exogenous hormone, visual field testing, clinical exam findings, imaging findings, lumbar puncture results, and treatment modalities were reviewed.

Results : Five transgender individuals were included. Four were FTM, with an average hormone treatment time of 19 months, and one was MTF and had been treated with hormones for 4 years. The average age was 23.6 years. The average time between onset of symptoms and presentation was 5.8 months. All patients presented with 20/20 visual acuity with no dyschromatopsia. All patients demonstrated bilateral optic disc swelling. Some 60% reported pulsatile tinnitus, 80% reported headache, 40% reported transient visual obscurations, and 20% reported diplopia. Lumbar punctures performed on 3 of the patients revealed normal cerebrospinal fluid constituents and elevated opening pressures. MRI findings consistent with IIH were present in the other two patients, in whom lumbar puncture was unsuccessful. Three patients were treated with acetazolamide and was treated with topiramate, with an average follow up time of 11.6 months.

Conclusions : This is the largest reported series to date of gender-transitioning patients with IIH. The cases presented support an association of IIH with gender reassignment hormonal therapy. We describe cases in both FTM and MTF individuals, the latter of which, to our knowledge, has not previously been reported. These observations warrant further investigation into the possible link of exogenous hormonal therapy and IIH and the underlying mechanisms for this association.

This is an abstract that was submitted for the 2018 ARVO Annual Meeting, held in Honolulu, Hawaii, April 29 - May 3, 2018.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×